From Pennsylvania, USA:
Our 17 year old daughter, diagnosed with typeá1 diabetes four years ago, has been an outstanding athlete and student at her school, while maintaining HbA1cs in the range of 6 and 7%. However, her last three tests have fallen in the 10 and 11% range. About six months ago, she started using an insulin pump, and her first HbA1c test on the pump was 11.5%! (Some of this could be due to highs encountered while making the adjustment to the pump.) At the same time, a microalbumin test revealed that she was showing signs of kidney damage so she was started on an ACE inhibitor.
She has always cooperated with her treatment and taken wonderful care of herself, but suddenly, she is resentful and refuses to do what is best for herself. There are absolutely no signs that she is involved in drug or alcohol abuse, she has never had a serious boyfriend (so sex is not an issue), and she is still maintaining her grades. I began taking her to a therapist two months ago, and after her visit this week, she told us the therapist suggested that she is moderately to severely depressed. From what I see at home, I would agree with that assessment. Upon thinking about it however, I realized that her mood began to spiral downward about the time that the ACE inhibitor was prescribed. I believe that it is entirely possible that she is suffering from depression due to simply being a teenager struggling with a chronic disease, but, could the ACE inhibitor be contributing to the depression in some way?
While I doubt very much that the ACE inhibitor is contributing to the depression, one way to know for sure would be to stop it for a while [if her doctor agrees] and see if her moods improve.
Another thought related to the ACE inhibitor is that I hope it was not prescribed on the basis of a single urine test. If perhaps your daughter's microalbumin level was determined by a single random sample (not a 24 hour timed or overnight specimen), I would suggest asking her diabetologist to have your daughter collect a timed specimen. If she has done one of these, I would suggest that she do a repeat the collection on a day when she has not exercised for a minimum of 48 hours and is not within a week of her menses. Short-term hyperglycemia, exercise, urinary tract infections, marked hypertension, heart failure, puberty, menses, and acute febrile illness can cause transient elevations in urinary albumin excretion which are often considered physiologic. The American Diabetes Association Position Statement on Diabetic Nephropathy states that if a test for microalbumin is positive, efforts should made to look for any condition that would invalidate the results. Then, if present, that condition should be treated and resolved first of all. Once this done, or if no condition is found, the microalbuminuria screen (timed collected as noted) should be repeated twice within a three to six month period. If two of those three tests are positive, treatment with ACE inhibitors should be initiated. I suggest sharing these guidelines with your daughter's 's diabetologist and perhaps asking for a referral to a nephrologist if this protocol had not been followed.
The more pressing issues right now, however, seem to be your daughter's less than optimal diabetes control and depression. There are several points to consider with regard to these problems:
- Less than optimal control while using an insulin pump happens all too often. Most frequently, this is because the person using the pump has inadequate education about making the most of it. If your daughter has not had a thorough education in carbohydrate counting with calculations of bolus doses based on it along with appropriate correction factors for highs and lows, and proper adjustment of basal rates, I strongly suggest that she (and you as her support) visit with a diabetes team very experienced in the use of pump therapy, particularly in young adults. Along these lines as well, a few books you might find helpful are:
- Teens Pumping It Up: Insulin Pump Therapy Guide for Adolescents by Elizabeth Boland, MSN, APRN, PNP, CDE
- Pumping Insulin: Everything You Need for Success With an Insulin Pump by John Walsh, Ruth Roberts, MA, John T. Walsh PA, CDE, Barb Schreiner (Editor)
- Optimal Pumping by Linda "Freddi" Fredrickson, MA, RN, CDE, Richard Rubin, PhD, CDE, and Stefan Rubin
- Complete Guide to Carb CountingM by Hope S. Warshaw, Karmen Kulkami.
- Many times, as well, control while on a pump worsens because of unrealistic expectations as to what the pump can and cannot do. Is pumping for you? contains a good overview of what some of these issues might be.
- Another factor that is often present in young women of your daughter's age is the newly found "freedom" that new pump users discover. After a long period of time of having a restricted treatment plan, the pump affords the ability to alter timing of things along with more food choices (in terms of amounts and type). Unfortunately, it is not uncommon to see a rapid weight gain as a result. Young women then will sometimes take inadequate insulin doses to reverse this problem.
- To make the most effective use of the pump, more monitoring is requires so that basal rates and boluses can be fine-tuned. Even then, the picture is still cloudy because only finite points of time are measured. Your daughter's situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System. Have her ask about it.
- The depression most likely is probably the result of being a teenager (particularly at an age when it's time to begin making decisions for adult life), poor control, and the microalbuminuria. Any one of these could be overwhelming, and the combination just might be "the straw that broke the camel's back". At this stage, your daughter may feel as though she is a total failure, and that her future life is compromised by the complication she has developed. In addition a hemoglobin A1c of 11% represents an average blood sugar greater that 250 mg/dl [13.9 mmol/L] when means that she probably feels pretty rotten most of the time -- adding to the mood swings and depression.
As you can see, there are many issues to be sorted out. They all interlink, each in and of itself, requires action, and the web of problems needs to be untangled. I hope that the therapist your daughter is seeing is experienced in diabetes. This is very important in helping to alleviate your daughter's difficulties right now. I also would suggest that if things don't in the near future, you and your daughter ask for a referral to psychiatrist who might prescribe medication for a while just to ease things until they stabilize at a better point.
I know this all seems pretty terrible right now for your daughter and your family, but with appropriate supports, they will get better. Please keep us informed.
Original posting 7 Jan 2002
Posted to Behavior
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.